Allergies happen when the human body decides that a common food, plant’s pollen, or pet’s hair isn’t a normal part of the environment, but is a threat instead, and attacks it. In the same way, the body can decide that medication is also a threat.
It’s when this happens that she may have an allergic reaction, but an allergy isn’t the only reason she might have a negative reaction to a medication.
Just like any other type of allergy, an allergy to a drug or medication happens when the body reacts to that substance as if it’s a threat. Allergic reactions to medications generally happen on the second exposure to the medication, because during the first exposure to the medication, the body identifies it as a threat, and then starts to build the antibodies to respond to that threat if it appears again. On the second exposure, the antibodies are ready, and they attack.
However, for antibiotics, which are the most common medication for babies and toddlers to be exposed to and allergic to, they can show up in trace amounts in the food supply, which means that a toddler’s first exposure can happen before her parents even know about it. This means the second exposure to an antibiotic might be the first time she is prescribed it.
People can be allergic to any kind of medication, but there are a few that are most commonly allergenic. Of the most allergenic medications, there are a few that babies are most likely to be exposed to. These include:
Like other types of allergies, there are milder and more serious symptoms. Anaphylaxis is a serious, and often life threatening allergic reaction, but anaphylactic reactions to medication allergies are rare. Most allergic reactions to medications are milder, and may show any of these symptoms:
If you think your child might be having an anaphylactic allergic reaction, it’s important to get her to the emergency room, or to call 911 or your local emergency services number right away.
Symptoms of an allergic reaction caused by medication often occur within an hour of taking the medication. All medications have the potential to cause allergic reactions, but only about 5 to 10% of negative reactions to medication are because of an allergy, according to the American Academy of Allergy Asthma & Immunology. Non-allergic negative responses to medications that aren’t caused by the immune system may look like allergies, and are often responses to these substances:
Whether your child is having an allergic reaction to a medication, or a non-allergic negative reaction or difficult or uncomfortable side-effects of a medication, it’s always a good idea to check in with your child’s pediatrician. If your child is showing symptoms of anaphylaxis or a severe reaction, call 911 or your emergency services number.
The normal response to an allergic reaction to a medication is to stop offering that medication, and, often, to treat side effects with antihistamines. For more serious reactions, a doctor might give oral or injected steroids.
Medication allergies can be diagnosed through skin tests, and doctors and parents of children who have multiple medication allergies can sometimes trace which other medications they might have negative reactions to by looking at groups of drugs with similar or related ingredients.
Medication allergies generally don’t come up as often as food or respiratory allergies in day to day life, but they’re just as important for children to know about as they grow older and start to take more responsibility for their own health. If your child has other allergies on an allergy-identifying bracelet, medication allergies should also be added to the bracelet.